Hunt and Hess Scale Calculator – Subarachnoid Hemorrhage Severity
Clinical assessment
Select the single grade that best matches the patient's neurological examination.
The scale describes clinical severity in patients with aneurysmal subarachnoid hemorrhage; it does not establish the diagnosis or provide an individualized mortality estimate.
About the Hunt and Hess Scale
The Hunt and Hess Scale classifies initial neurological severity in aneurysmal subarachnoid hemorrhage (aSAH). It is an ordinal grade from I to V, not a sum of independent findings. Higher grades generally indicate greater clinical severity and worse prognosis.
Clinical grading criteria
| Grade | Clinical presentation |
|---|---|
| I | Asymptomatic or minimal headache with slight nuchal rigidity. |
| II | Moderate to severe headache and nuchal rigidity; no neurological deficit except cranial nerve palsy. |
| III | Drowsiness, confusion, or a mild focal neurological deficit. |
| IV | Stupor, moderate to severe hemiparesis, possibly early decerebrate rigidity or vegetative disturbance. |
| V | Deep coma, decerebrate rigidity, or moribund appearance. |
Clinical considerations
Grades I–III and IV–V are sometimes grouped as lower-grade and high-grade aSAH, respectively. This grouping does not replace individualized clinical assessment. The original historical classification described worsening by one category for serious systemic disease or severe angiographic vasospasm; this tool implements the commonly used five-grade clinical presentation classification without automatic comorbidity adjustment.
Assess confounders such as sedation, intubation, seizures, hydrocephalus, and other reversible causes of impaired consciousness. Grade at a documented clinical time point and reassess when indicated.
References
doi:10.3171/jns.1968.28.1.0014
doi:10.1161/STR.0000000000000436
NINDS clinical definitions
Clinical notes
Document key findings and keep a structured record for your own reference.
My notes
Review, edit, or remove notes saved in this browser.
Report an issue
Your feedback helps us improve the reliability and usability of this clinical tool.